Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 20, NWS Fort Worth, TX

May 28, 2017Lampasas County, Texas

NWS Fort Worth, TX issued this flash flood warning at May 28, 2017, 7:55 PM CDT for Lampasas County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2017, 7:55 PM CDT (00:55 UTC)
Expired
May 28, 2017, 11:00 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Lampasas County, TX

The radar

The Ft Hood radar (KGRK), 109 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -175 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-413 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-175 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

888 
WGUS54 KFWD 290055
FFWFWD
TXC281-290400-
/O.NEW.KFWD.FF.W.0020.170529T0055Z-170529T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
755 PM CDT SUN MAY 28 2017

The National Weather Service in Fort Worth has issued a

* Flash Flood Warning for...
  Lampasas County in central Texas...

* Until 1100 PM CDT.

* At 754 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. This rainfall will lead to excessive water runoff
  and cause flash flooding. Low-lying areas are most vulnerable to
  rapidly rising water. Some low-water crossings may flood and become
  impassable.

* Some locations that will experience flooding include...
  Copperas Cove, Lampasas, Kempner and Lometa. 

Additional rainfall amounts of one to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3123 9856 3140 9828 3142 9827 3146 9818
      3107 9791 3104 9791 3103 9844 3106 9848
      3108 9846 3110 9847 3111 9846 3111 9847
      3112 9850 3109 9853 3110 9853 3113 9855
      3117 9851 3120 9857

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 28, 7:49 PM CDT, 6 minutes earlier.

Area forecast discussion, May 28, 7:49 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
749 PM CDT Sun May 28 2017

.DISCUSSION...

Scattered to numerous showers and thunderstorms continue across
mainly our far southern counties this evening. These storms appear
to be closely tied to a surface frontal boundary that is draped
across the same area, although some additional activity has
developed north of the front. Large scale forcing for ascent is
coming from a passing shortwave trough well to the north, although
the flow across most of Texas is generally zonal, so even weak
embedded impulses are providing sufficient lift. Over the last
hour, much of the southward push to the line has slowed
significantly. This may be in part due to the departing shortwave.
Nonetheless, sufficient lift for continued thunderstorm
development will come from persistent warm advection which is
expected to continue at least for the next several hours. The
850-700mb theta-e axis will likely remain draped across our
southern counties all night and will be a focus for renewed
development. Given the slowing southward push of the convective
line, we are becoming a little more concerned with a localized
flash flood threat. The area near Highbank has picked up nearly 3
inches of rainfall, with 2.5" of that coming in 1 hour.

For the remainder of the night, we'll keep high PoPs confined
mainly along and south of a Goldthwaite to Waco to Palestine line.
This area will also be of greatest threat for localized flash
flooding. The severe potential appears to be waning a bit given
the amount of convective overturning that has already occurred.
Although, there does remain sufficient instability at least for
low end severe hail and wind gusts.

.AVIATION...
/00Z TAFS/

VFR conditions prevail across most of the area, outside of
convective areas. For the Metroplex, there have been a few showers
approaching from the west, although these should continue to
diminish through the evening. VFR conditions should prevail
through the period with winds becoming more easterly toward
morning.

Farther south at Waco, scattered thunderstorms will continue for
the next several hours, and will TEMPO a TSRA through 10pm for
now. IFR/MVFR cigs/vis will likely accompany any thunderstorms,
and Waco may have to deal with some MVFR cigs through the morning
hours in the vicinity of precipitation areas. VFR conditions
should return by late morning at Waco with northeast winds.
Additional precipitation chances will continue through Monday
night.

Dunn

&&

.AVIATION...

/ISSUED 106 PM CDT Sun May 28 2017/
18 UTC TAF Cycle

Concerns---IFR cessation at select Metroplex TAF sites, otherwise
MVFR through the afternoon and early evening with a potential for
-SHRA/TS at all TAF sites. VFR this evening, with a low chance for
additional convection after 00 UTC.

For the Metroplex TAF sites---Intermittent IFR cigs have persisted
at a few sites across the Metroplex early this afternoon in the
presence of modest low level ascent. Some of these IFR cigs may be
perpetrated by the very shallow ascent, but this is expected to
end shortly. Most cigs should lift into the MVFR category (around
FL015) this afternoon as more robust convection likely helps in
overturning the boundary layer. The next challenge will be the
timing of this convection. At this time current lightning data
indicates the convection to the west is not overly impressive in
terms of its lightning production, so I'll simply prevail -SHRA
at all Metroplex TAF sites. If activity to the west starts showing
more signs of generating additional lightning, then a quick
amendment to include VCTS/TS may be necessary. VFR is expected to
return late this afternoon and into the early evening hours. There
is a potential for additional VCSH and perhaps VCTS around the
00-03 UTC time period, but confidence is too low to include in the
TAFs at this time. Should convection occur, the main impacts
would be potentially small hail and perhaps gusty winds/turbulence
below the cloud base.

For the Waco TAF site---MVFR will continue through the early
afternoon before the late May sun helps to erode cigs from the
south and east. With the front still located to the north of the
Waco terminal and increasing instability ahead of this feature,
there appears a reasonably high enough chance for TS at the
terminal. I have moved up the timing of VCTS by several hours
(closer to 22 UTC) to account for this and it's possible that a
prevailing group for TS may be warranted in future amendments. The
chances for convection should dwindle this evening, but the
trends will need to be monitored. Main hazards with thunderstorms
will be hail and strong winds. Reductions to visibility and
ceilings will also be possible.

24-Bain

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    67  85  67  86  70 /  20  20  20  20  20
Waco                68  80  65  84  67 /  60  50  20  30  20
Paris               64  83  64  84  65 /  10  10  10  20  20
Denton              63  86  63  86  66 /  10  10  10  20  20
McKinney            64  84  64  85  66 /  10  10  10  20  20
Dallas              68  86  68  87  70 /  20  20  20  20  20
Terrell             67  81  66  84  67 /  20  20  20  20  20
Corsicana           68  79  67  84  68 /  40  50  20  20  20
Temple              68  80  65  84  67 /  70  60  20  30  20
Mineral Wells       63  85  62  86  66 /  20  10  20  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 28, 3:45 PM CDT, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
345 PM CDT Sun May 28 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-291200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
345 PM CDT Sun May 28 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are possible this afternoon for a
good portion of North and Central TX. The better risk for strong to
severe thunderstorms, however, will be along and south of a Lampasas
to Emory line. The primary hazards with any strong to severe storms
will be large hail and strong downburst winds, but an isolated
tornado cannot be ruled out.

Any storms north of this area this afternoon and evening may produce
small hail and gusty winds.

Overnight, additional thunderstorms are possible mainly along and
south of a Sulphur Springs to DFW to Cisco line. Some storms could be
strong producing small hail, gusty winds and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorm chances will continue Memorial Day and Monday night
along and south of a line from Cooper to DFW to Breckenridge. A few
strong storms are possible producing gusty winds, hail and brief
heavy rainfall.

Storm chances continue through the rest of the week, as an unsettled
weather pattern continues across the region. Widespread severe
weather is not anticipated Tuesday through Wednesday. However, a few
strong storms containing strong winds, small hail, and brief heavy
rainfall are possible. An upper level trough may bring better chances
for severe storms later in the week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested, mainly for areas along and south
of a Lampasas to Emory line this afternoon and tonight.

JLDunn

In the hours before

Special weather statement, May 28, 6:55 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Fort Worth TX
655 PM CDT SUN MAY 28 2017

TXZ174-290030-
Milam TX-
655 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MILAM COUNTY UNTIL
730 PM CDT...

At 654 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rockdale, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Rockdale, Cameron and Thorndale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Texas.

LAT...LON 3046 9715 3062 9722 3069 9725 3086 9700
      3058 9691
TIME...MOT...LOC 2354Z 230DEG 22KT 3068 9702

24-Bain
Special weather statement, May 28, 7:11 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
711 PM CDT SUN MAY 28 2017

TXZ157-290045-
Coryell TX-
711 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CORYELL COUNTY UNTIL 745
PM CDT...

At 711 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Copperas Cove, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gatesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Texas.

LAT...LON 3115 9796 3140 9813 3151 9781 3120 9765
TIME...MOT...LOC 0011Z 265DEG 13KT 3131 9798

30
Local storm report, May 28, 7:13 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
713 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND GST     HEARNE                  30.88N  96.60W
05/28/2017  M59 MPH          ROBERTSON          TX   AWOS

            HEARNE AWOS PEAK GUST 51 KT
Special weather statement, May 28, 7:23 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
723 PM CDT SUN MAY 28 2017

TXZ162-175-290130-
Robertson TX-Leon TX-
723 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ROBERTSON AND LEON
COUNTIES UNTIL 830 PM CDT...

At 723 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles east of Buffalo to near Centerville to
15 miles east of Franklin. Movement was southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Centerville, Normangee and Leona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Texas.

LAT...LON 3129 9568 3130 9570 3127 9573 3120 9575
      3116 9573 3114 9578 3109 9577 3109 9598
      3097 9625 3110 9638 3128 9612 3156 9592
      3151 9574 3147 9572 3146 9575 3145 9571
      3138 9569 3136 9566 3135 9568 3132 9566
TIME...MOT...LOC 0023Z 298DEG 11KT 3141 9578 3121 9599 3103 9622

24-Bain
Special weather statement, May 28, 7:27 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
727 PM CDT SUN MAY 28 2017

TXZ142-156-290100-
Mills TX-Lampasas TX-
727 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAMPASAS AND SOUTHEASTERN
MILLS COUNTIES UNTIL 800 PM CDT...

At 727 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Goldthwaite, or 15 miles northeast of San Saba,
moving east at 30 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Lometa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Texas.

LAT...LON 3144 9829 3142 9827 3145 9821 3146 9817
      3145 9817 3142 9815 3119 9813 3121 9857
      3124 9856 3125 9857 3139 9859
TIME...MOT...LOC 0027Z 265DEG 25KT 3131 9849

30
Special weather statement, May 28, 7:30 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
730 PM CDT SUN MAY 28 2017

TXZ160-290100-
Falls TX-
730 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR FALLS COUNTY UNTIL 800 PM CDT...

At 729 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lott, or 13 miles southwest of Marlin, moving northeast at 10 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Marlin, Rosebud, Lott and Golinda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to Flash Flooding and a Flash Flood Warning is in effect for Falls
County through 10:15 PM. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3118 9719 3133 9718 3151 9680 3122 9660
      3104 9697
TIME...MOT...LOC 0029Z 225DEG 8KT 3116 9702

24-Bain

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:01 PM CDTAreal Flood AdvisoryFWDCoryell, Lampasas3 hr
May 28, 7:05 PM CDTSevere Thunderstorm WarningFWDLampasas25 min
May 28, 7:11 PM CDTSpecial Weather StatementFWDCoryell34 min
May 28, 7:16 PM CDTFlash Flood WarningFWDFalls, Milam, Robertson3 hr
May 28, 7:23 PM CDTSpecial Weather StatementFWDLeon67 min
May 28, 7:27 PM CDTSpecial Weather StatementFWDLampasas33 min
May 28, 7:30 PM CDTSpecial Weather StatementFWDFalls30 min
May 28, 7:50 PM CDTAreal Flood AdvisoryFWDBell, Coryell3 hr
May 28, 7:55 PM CDTSevere Thunderstorm WarningFWDBell24 min
May 28, 8:00 PM CDTSpecial Weather StatementFWDLampasas30 min
May 28, 8:03 PM CDTAreal Flood AdvisoryFWDLeon, Robertson3 hr
May 28, 8:26 PM CDTFlash Flood WarningFWDMills3 hr
May 28, 10:04 PM CDTAreal Flood WarningFWDFalls, Milam, Robertson3 hr
May 28, 10:53 PM CDTAreal Flood WarningFWDLampasas, Mills3 hr
May 29, 12:15 AM CDTAreal Flood AdvisoryFWDAnderson5 hr

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.